EconPapers    
Economics at your fingertips  
 

Do fiscal rules constrain fiscal policy? A meta-regression-analysis

Friedrich Heinemann (), Marc-Daniel Moessinger and Mustafa Yeter

European Journal of Political Economy, 2018, vol. 51, issue C, 69-92

Abstract: We implement a meta-regression-analysis for the budgetary impact of numerical fiscal rules based on 30 studies published in the last decade. The existing empirical evidence points to a constraining effect of rules on fiscal aggregates. However, this seemingly optimistic message is strongly weakened as our analysis points to a bias if the potential endogeneity of fiscal rules is not explicitly taken into account. Furthermore, our analysis provides evidence for the presence of a publication bias. Both sources of bias reduce the statistical precision of obtained effects below usual levels of statistical significance. In addition, we offer suggestive evidence for the effect size based on a small coherent sub-sample and provide recommendations for future research on the budgetary impact of fiscal rules.

Keywords: Fiscal rules; Meta-regression-analysis; Public finances (search for similar items in EconPapers)
JEL-codes: H50 H6 H63 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0176268016301471
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Do fiscal rules constrain fiscal policy? A meta-regression-analysis (2016) Downloads
Working Paper: Do Fiscal Rules Constrain Fiscal Policy? A Meta-Regression-Analysis (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:poleco:v:51:y:2018:i:c:p:69-92

Access Statistics for this article

European Journal of Political Economy is currently edited by J. De Haan, A. L. Hillman and H. W. Ursprung

More articles in European Journal of Political Economy from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-04-09
Handle: RePEc:eee:poleco:v:51:y:2018:i:c:p:69-92